Colorado, 2002High Wind in Colorado, November 8, 2002
November 8, 2002 · NWS PUB · 6 events in 6 counties and zones
Strong mid level winds with a potential storm system brought high winds to the eastern mountains. 7 miles west of Westcliffe.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong mid level winds with a potential storm system brought high winds to the eastern mountains. The strongest measured gust was 89 mph in the northern Sangre de Cristo mountains...7 miles west of Westcliffe. Wind gusts over 60 mph were also experienced near Walsenburg and in parts of El Paso county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 8, 3:18 AM MST, 4 hours 12 minutes earlier.
Area forecast discussion, Nov 8, 3:18 AM MST, 4 hours 12 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
318 AM MST FRI NOV 8 2002
WINDS AND SNOW REMAIN PRIMARY CONCERN TODAY AND SATURDAY.
CURRENTLY...KPUX SHOWING WIND SIGNATURES ACROSS ALL SANGRES AND WET
MOUNTAINS...AS WELL AS INTO TELLER COUNTY. SO FAR HIGH WIND
CRITERIA NOT MET AT OBSERVATION STATIONS...BUT RADAR COUPLED WITH
DRYING ON WATER VAPOR CERTAINLY IMPLIES VERY WINDY CONDITIONS ACROSS
HIGHER TERRAIN. PAC JET MOVING ONSHORE AND MAKING SHORT WORK OF
MOVING THROUGH SOUTHERN CALIFORNIA.
PRIMARY CONCERN IS WINDS TODAY AND SNOW BEGINNING THIS AFTERNOON.
WINDS CURRENTLY ONGOING...AND WITH JET STILL APPROACHING AND UPPER
WINDS INCREASING...WILL CARRY THE WARNING THROUGH FRIDAY NIGHT.
NEXT SHIFT MAY NEED TO EXTEND WIND WARNING INTO SATURDAY WITH JET
OVERHEAD AND SHORTWAVES/SUBSIDENCE...MAY PUSH HIGHER WINDS DOWN THESE
PERIODS. RIDGETOP WINDS STILL SHOW UP ON XSECTIONS AT 40 MPH...WITH
50 MPH JUST ABOVE RIDGETOPS FOR TODAY...THEN 70 MPH JUST ABOVE
RIDGETOPS ON SATURDAY MORNING. AS FAR AS SNOW IS CONCERNED...SYSTEM
STILL LOOKS WARM...WITH 700 MB TEMPS -1 TO -2 C...ALTHOUGH 600 MB
TEMPS BETTER AT -8 TO -9. LAPSE RATES ARE 5C FROM 700 TO 500 MB. THE
PLUSES...EVENT LOOKS PROLONGED...WITH ACCUMULATING SNOWS BEGINNING TO
IMPINGE 18Z TODAY IN THE WESTERN MOUNTAINS...EXTENDING THROUGH 18Z
SATURDAY ACROSS WESTERN AND CENTRAL MOUNTAINS. AS ANOTHER S/W MOVES
THROUGH FLOW 18Z-0Z SUN...WITH 7C LAPSE RATES...COULD GET ANOTHER
GOOD SHOT THIS PERIOD. NUMBERS ADD UP TO APPROX 24 HOUR WARNING
CRITERIA. GOOD MOISTURE EXTENDS THROUGH 500MB AS WELL. BLOWING SNOW
WILL BE AN ISSUE WITH BLIZZARD LIKE CONDITIONS POSSIBLE FRIDAY NITE
THROUGH SATURDAY EVENING. WILL HOIST THE WINTER STORM WARNING FOR THE
WESTERN AND CENTRAL MOUNTAINS. WITH WET BULB 0 AT ABOUT 10K...WILL
START CRITERIA ACCUMULATIONS AT 9000 FT. WILL BE INTERESTING SCENARIO
WITH SUCH STRONG FLOW ALOFT AND EMBEDDED SHORTWAVES APPEARING IN
MODELS ABOUT EVERY 6 HOURS. WILL LIKELY SEE PERIODS OF HEAVIER
SNOWS. WILL CONTINUE SANGRE DE CRISTO MOUNTAINS AS WINTER STORM
WATCH...CURRENT PROGS SHOW MOST ACCUMULATING SNOWS IN THE WESTERN
MOUNTAINS...AND NOT CONFIDENT WITH WARM NATURE OF SYSTEM AND WIND
DIRECTION THAT CRITERIA WILL BE MET IN THE EASTERN MOUNTAINS.
ANOTHER NOTE...AS SNOW LEVELS LOOK HIGH...WILL NEED TO KEEP AN EYE
ON THE MILLION BURN SCAR AS RAINFALL IS POSSIBLE IN THIS AREA LATE
FRIDAY INTO SATURDAY.
BEYOND SATURDAY...COLDER AIR MOVING INTO AREA SUNDAY BEHIND JET
WHICH DIPS SOUTHWARD INTO TEXAS...LEAVING AREA IN NW FLOW. TEMPS AT
700 COOL TO -6C FOR MONDAY. NW FLOW ALOFT CONTINUES INTO TUESDAY...
AS N/S JET MIGRATES EASTWARD INTO KS. WAA BEGINS AS RIDGE BUILDS
ALOFT ON WED...WITH WARM WESTERLY FLOW CONTINUING INTO THURSDAY.
CURRENT GRIDS REFLECT THIS TREND...CHANGES NOT LIKELY.
THANKS BOU GJT FOR COORD.
.PUB...HIGH WIND WARNING THROUGH TONIGHT FOR WESTERN EL PASO
COUNTY AND TELLER COUNTY...SANGRE DE CRISTO MOUNTAINS...
AND WET MOUNTAINS. (ZONES 081-082-084-085-071-072-073-074-
075-080)
WINTER STORM WARNING IN EFFECT FOR SAN JUAN...LA GARITA...
AND CENTRAL MOUNTAINS. (ZONES 063>068 AND 058-061)
WINTER STORM WATCH FOR SANGRE DE CRISTO MOUNTAINS
THROUGH SATURDAY EVENING. (ZONES 072>075)
KCHazardous weather outlook, Nov 8, 7:02 AM MST, 28 minutes before
COZ058>089-093>099-081600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
702 AM MST FRI NOV 8 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.
.DAY ONE...
A STRONG UPPER LEVEL SYSTEM WILL CONTINUE TO ADVANCE TOWARD THE AREA
TODAY. IN ADVANCE OF THIS SYSTEM...HIGH WINDS WILL AFFECT THE EASTERN
MOUNTAINS AND ADJACENT PLAINS THROUGH 6 PM. IN THE AFTERNOON...RAIN
AND SNOW WILL BEGIN MOVING INTO THE WESTERN AND CENTRAL MOUNTAINS...
AND SIGNIFICANT ACCUMULATIONS ARE ANTICIPATED. A WINTER STORM
WARNING IS IN EFFECT FOR THIS AREA THIS AFTERNOON THROUGH SATURDAY.
AS THE SYSTEM MOVES EASTWARD...A WINTER STORM WATCH HAS BEEN ISSUED
FOR THE SANGRE DE CRISTO MOUNTAINS TONIGHT INTO SATURDAY. IN ADDITION
TO SIGNIFICANT SNOWFALL...MAINLY ABOVE 9000 FEET...HIGH WINDS WILL
CREATE BLOWING AND DRIFTING SNOW. THIS MAY REDUCE VISIBILITY TO NEAR
ZERO...MAKING MOUNTAIN TRAVEL VERY HAZARDOUS THIS AFTERNOON THROUGH
SATURDAY. FOR FURTHER DETAILS ON THESE WEATHER EVENTS...PLEASE REFER
TO THE MOST RECENT HIGH WIND AND WINTER STORM PRODUCTS ISSUED BY THE
PUEBLO NWS OFFICE.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS ANTICIPATED TODAY AND TONIGHT IN THE
WESTERN...CENTRAL...AND EASTERN MOUNTAINS AND ADJACENT PLAINS.
REPORTS FROM OUR WEATHER SPOTTERS OF WIND SPEED...WIND GUSTS...AND
SNOW ACCUMULATIONS WOULD BE APPRECIATED.
.DAYS TWO THROUGH SEVEN...
THE WINTER STORM WATCH AND WARNING FOR THE WESTERN...CENTRAL...AND
EASTERN MOUNTAINS EXTENDS INTO SATURDAY. ACCUMULATING SNOWFALL IS
ANTICIPATED IN THE SAN JUAN...LA GARITA...AND SAGUACHE RANGES THROUGH
SATURDAY EVENING. VERY WINDY CONDITIONS ARE EXPECTED TO CONTINUE AS
WELL. ON SUNDAY...SCATTERED SNOW SHOWERS WILL CONTINUE...BUT ARE
EXPECTED TO DECREASE IN INTENSITY. HAZARDOUS WEATHER CONDITIONS ARE
NOT ANTICIPATED AT THIS TIME SUNDAY THROUGH THURSDAY.
High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft
- When
- November 8, 7:30 AM MST to 8:30 AM MST
- Where
- Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
- Measured
- 74 kt (85 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.992, -105.637 (the zone’s center; the record gives no point)
High Wind, Northern Sangre de Cristo Mountains Above 11000 Ft
- When
- November 8, 7:30 AM MST to 8:30 AM MST
- Where
- Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Measured
- 74 kt (85 mph)
- Reported by
- UNKNOWN
- Coordinates
- 37.867, -105.544 (the zone’s center; the record gives no point)
High Wind, Southern Sangre de Cristo Mountains Above 11000 Ft
- When
- November 8, 8:00 AM MST to 9:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Measured
- 70 kt (81 mph)
- Reported by
- UNKNOWN
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- November 8, 8:00 AM MST to 9:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Measured
- 70 kt (81 mph)
- Reported by
- UNKNOWN
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
High Wind, Wet Mountains Above 10000 Ft
- When
- November 8, 8:00 AM MST to 9:00 AM MST
- Where
- Wet Mountains Above 10000 Ft forecast zone
- Measured
- 70 kt (81 mph)
- Reported by
- UNKNOWN
- Coordinates
- 37.989, -104.947 (the zone’s center; the record gives no point)
High Wind, Pikes Peak Above 11000 Ft
- When
- November 8, 8:00 AM MST to 10:00 AM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Measured
- 74 kt (85 mph)
- Reported by
- UNKNOWN
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in California, November 8 to 9, 2002$200,000 · 5 events
- High Wind in California, November 8, 2002$100,000 · 70 kt wind · 1 event
- High Wind in California, November 8, 2002$50,000 · 70 kt wind · 1 event
- High Wind in California, November 8, 2002$50,000 · 70 kt wind · 1 event
- High Wind in California, November 8, 2002$50,000 · 60 kt wind · 1 event
- High Wind in Nevada, November 8, 2002$50,000 · 70 kt wind · 1 event
- High Wind in California, November 8, 2002$50,000 · 70 kt wind · 1 event
- Heavy Snow in Colorado, November 8 to 10, 20028 events
- Heavy Snow in Colorado, November 8 to 10, 20028 events
- Winter Storm in Idaho, November 8 to 9, 20025 events
- Heavy Snow in Wyoming, November 8 to 10, 20025 events
- Heavy Snow in Nevada, November 8 to 9, 20024 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323465, 5323466, 5323467, 5323468, 5323469, 5323470.